Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 15, NWS State College, PA

June 11, 1995Northumberland County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 11, 1995, 8:53 PM EDT for Northumberland County, Pennsylvania. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 1995, 8:53 PM EDT (00:53 UTC)
Expired
Jun 12, 1995, 12:00 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

County Northumberland County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1995-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1995-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 120053 RRA
FFWCTP
PAC097-120400-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 PM EDT SUN JUN 11 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...SOUTHERN NORTHUMBERLAND COUNTY
 
AT 850 PM EDT... DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH
VERY HEAVY RAINFALL EXTENDING FROM NORTH OF HARRISBURG INTO THE SHAMOKIN
AREA. THIS CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
NORTHUMBERLAND COUNTY BETWEEN 9 AND 930 PM. RADAR HAS ESTIMATED BETWEEN
AN 1 1/2 AND 2 INCHES OF RAINFALL FROM PREVIOUS THUNDERSTORMS NEAR
SHAMOKIN. ADDITIONAL HEAVY RAINFALL FROM APPROACHING
THUNDERSTORMS WILL CAUSE RAPID FLOODING OF SMALL STREAMS AND POOR
DRAINAGE AREAS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GnREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:48 AM EDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jun 11, 9:48 AM EDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
945 PM EDT SAT JUN 10 1995

LATEST 88D LOOP FROM KCCX SHOWS A FEW PESKY SHOWERS OVER THE
SOUTH CENTRAL MOUNTAINS...AND THAT'S ABOUT IT.  BEING COVERED IN
THE NOW'S.  ALL OTHER PCPN WILL HOLD OFF UNTIL AFTERNOON...WHICH
AGREES WITH CURRENT ZONES.

THINKING FROM PIT AND PHL SEEM PRETTY MUCH IN LINE.  WAVE FORMING
ON COLD FRONT WILL SLOW THE SYSTEM AS IS TRIES TO PUSH EAST.
LIKE THE IDEA OF WAITING ON THE ISSUANCES OF FLASH FLOOD WATCHES
(AL LA PIT) UNTIL A BETTER IDEA OF LOCATION...TIMING AND COVERAGE
OF PCPN.  AS PHL POINTS OUT IN PVS DISCUSSION...BEST CHANCE FOR
HEAVY PCPN (OTHER THAN ISOLATED WITH TSTMS) IS LATER TONIGHT
ACROSS CENTRAL AND EASTERN PA.

LITTLE TO ADD TO CURRENT ZONES.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:15 PM EDTSevere Thunderstorm WarningCTPColumbia45 min
Jun 11, 9:18 PM EDTFlash Flood WarningCTPSchuylkill3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.